Iowa, 2024

Tornado and Flash Flood in Iowa, July 15, 2024

July 15, 2024 · NWS DMX · 29 events in 13 counties and zones

Convection from a passing upper level trough and associated MCS in the morning brought an initial round of non-severe storms mainly in Minnesota into the far reaches of northern Iowa. However, severe weather potential increased by the afternoon as the aforementioned trough and surface boundary made its way into Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$520,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Convection from a passing upper level trough and associated MCS in the morning brought an initial round of non-severe storms mainly in Minnesota into the far reaches of northern Iowa. However, severe weather potential increased by the afternoon as the aforementioned trough and surface boundary made its way into Iowa. Conditions ahead of the boundary included 40-50 knot values of 0-6 km bulk shear, along with 3000-4000J/kg of instability, 25-30 knots of 0-3 km bulk shear and DCAPE values around 1000-1500 J/kg. As a result, a line of showers and storms developed in the afternoon and passed over central Iowa into the evening, with a handful of hail reports in central Iowa generally from penny-size to 2 inches, while the greater majority of reports involved severe wind gusts of 55-70+ mph and associated damage. Tornadic activity within the line of storms did occur, with a tornado developing in the Des Moines Metro area, causing primarily significant tree damage, as well as some structural and power-pole damage in the area as well. Heavy rain given plenty of warm and moist air over the area also resulted in isolated flash flooding, specifically over Black Hawk county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 1:21 PM CST, 1 hour 15 minutes earlier. Its key messages:

  • Enhanced Severe Storm Risk Through Evening with Risk of Higher End Damaging Winds, Some Hail and Possible Tornado
  • Heat Advisory in place to this evening South
  • Cooler and Mainly Dry Tuesday through Sunday
Area forecast discussion, Jul 15, 1:21 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
221 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- Enhanced Severe Storm Risk Through Evening with Risk of Higher
  End Damaging Winds, Some Hail and Possible Tornado
- Heat Advisory in place to this evening South
- Cooler and Mainly Dry Tuesday through Sunday

&&

.DISCUSSION...
Issued at 221 PM CDT Mon Jul 15 2024

Confidence Short Term: Medium

Warm layer aloft still holding down convection at 1815z with cu
field showing up along one of the many weak boundaries over the
region. The overall synoptic set up is the same with a trough of low
pressure from northern Wisconsin back to western MN, then south to
western Iowa. Weak lows are present in western MN and near Omaha.
VISSAT shows the area of cu and also the same location of the
highest SBCAPE of 6000 to 7000 J/kg and surface moisture
convergence. Currently there remains some weak MLCIN over
western Iowa where some convection is trying to fire. However,
just to the east of where some storms are beginning, the area is
totally uncapped with 4000 to 4500 J/kg MLCAPE. The more
widespread initiation is still expected between 21 to 22z.
Though the earlier HRRR runs today have been backing off on our
area to some degree, the latest 17z HRRR is now initiating
convection around 20 to 21z and quickly filling in an area of
discrete storms around US20 US30 corridor. This then grows
upscale into northern and west central Illinois. Trailing severe
convection begins to fill in between US20 and I80 between 22z
and 01z. So, holding on to similar thinking with the potential
still there. While the potential for widespread high end wind
event may be reduced slightly in this scenario, we should still
see some pockets of significant damaging winds within the
clusters of storms. The good news is that most of the storms
should exit the region around 02 to 03z and the remainder of the
night relatively quiet. Tomorrow was originally expected to be
dry, but there is another weak wave over Montana tracking
southeast. This may bring a few showers/isolated storms to the
region by Tuesday afternoon. The main theme for tomorrow and
moving forward is cooler temperatures. Highs tomorrow will range
from the upper 70s north to the lower to mid 80s south.
Tomorrow night as high pressure settles into the region, any
lingering showers should come to an end with cooler overnight
mins in the upper 50s to mid 60s.

.Long Term /Wednesday through Monday/...

Confidence: Medium

Most of the week will remain dry with cooler temperatures in the 70s
to lower 80s. Toward the weekend, we return to southerly flow with
chances once again for some convection by late Friday night west.
This trend will extend into the weekend, but with lower confidence
on coverage and timing. Temperatures should remain pleasant and in
the 70s to lower 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1230 PM CDT Mon Jul 15 2024

Highly uncertain forecast regarding convection to 00z.
Approaching H500 wave expected to break strong H700 cap between
20 and 22z. Weak wind shift continues from NW Iowa to about the
Quad Cities now, but should lift slightly north by 00z. CAMS
suggest the higher storm chance area between US20 and I80,
focusing mainly on FOD/ALO/DSM and perhaps later OTM. For now
have not hit conditions too hard, but will update for lower
cigs/vsbys and stronger convective wind gusts once storms form.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ057>062-
070>075-081>086-092>097.

&&

DISCUSSION...REV
AVIATION...REV
Hazardous weather outlook, Jul 15, 12:48 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
148 PM CDT Mon Jul 15 2024

IAZ057>062-070>075-081>086-092>097-161900-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
148 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Strong to severe storms are expected this afternoon to evening
with the primary hazard being damaging wind gusts with a few
intense gusts over 75 mph possible, especially east of I-35 and
south of Highway 20. Hail and a few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

IAZ004>007-015>017-023>028-033>039-044>050-161900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
148 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

The heat wave will continue for the rest of the afternoon to
evening, with maximum heat index values up to 100 degrees over
northern Iowa.

Strong to severe storms are expected this afternoon to evening
with the primary hazard being damaging wind gusts with a few
intense gusts over 75 mph possible, especially east of I-35 and
south of Highway 20. Hail and a few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

13 hail, 13 thunderstorm wind, 1 tornado, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Tama

When
July 15, 2:36 PM CST
Where
Tama County, 0.69 mi S of Buckingham
Measured
2 in hail
Reported by
Public
Coordinates
42.260, -92.450

Relayed through broadcast media, with time of occurrence estimated by radar.

Hail, Crawford

When
July 15, 2:42 PM CST
Where
Crawford County, 0.69 mi S of Vail
Measured
2.5 in hail
Reported by
Public
Coordinates
42.060, -95.200

Forward from broadcast media, with time estimated by radar.

Hail, Crawford

When
July 15, 2:45 PM CST
Where
Crawford County, 0.69 mi S of Vail
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.060, -95.200

Trained spotter report of 0.75-inch hail.

Hail, Crawford

When
July 15, 2:48 PM CST
Where
Crawford County, 2.16 mi WSW of Westside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.070, -95.140

Pea to quarter-sized. Time of occurrence estimated from radar.

Hail, Crawford

When
July 15, 2:48 PM CST
Where
Crawford County, Westside
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.080, -95.100

Delayed report of 2 inch hail in Westside.

Hail, Tama

When
July 15, 2:55 PM CST
Where
Tama County, 6.93 mi N of Dysart
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
42.270, -92.310

Report relayed from EMA of 1-inch hail at Hickory Hills Park. Time of occurrence estimated by radar.

Hail, Carroll

When
July 15, 2:56 PM CST
Where
Carroll County, 0.86 mi NE of Arcadia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.090, -95.040

Delayed spotter report of quarter-sized hail in Arcadia.

Thunderstorm Wind, Carroll

When
July 15, 3:01 PM CST
Where
Carroll County, 2.58 mi NE of Manning
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.930, -95.040

Wind gust report from a personal weather station.

Hail, Tama

When
July 15, 3:05 PM CST
Where
Tama County, 4.86 mi N of Dysart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.240, -92.310

Spotter submitted a photo of quarter-sized hail 5 miles north of Dysart. Report received was delayed.

Thunderstorm Wind, Hardin

When
July 15, 3:05 PM CST
Where
Hardin County, 5.6 mi W of Iowa Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.520, -93.380

Power out with tree damage near Alden. Several branches or small tree. Alden Library has damage and trees down.

Thunderstorm Wind, Sac

When
July 15, 3:10 PM CST
Where
Sac County, 1.23 mi SE of Odebolt
Measured
74 kt (85 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.310, -95.250

Multiple trees down with power lost. Dime-sized hail also reported. Wind gust estimated 85 mph.

Hail, Butler

When
July 15, 3:14 PM CST
Where
Butler County, 3.13 mi ENE of Swanton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.630, -92.640

Report from emergency manager of 0.88 inch hail, with time of occurrence estimated by radar.

Thunderstorm Wind, Hardin

When
July 15, 3:23 PM CST
Where
Hardin County, 1.68 mi WNW of Eldora
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.380, -93.130

Damage to multiple hog confinements, with time of occurrence estimated by radar.

Hail, Black Hawk

When
July 15, 3:35 PM CST
Where
Black Hawk County, 0.86 mi SE of La Porte City
Measured
1 in hail
Reported by
Public
Coordinates
42.310, -92.190

Relayed by broadcast media of 1-inch hail.

Hail, Black Hawk

When
July 15, 3:35 PM CST
Where
Black Hawk County, 4.31 mi WNW of La Porte City Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
42.340, -92.360

Hail report of 1.25 inches relayed by broadcast media.

Hail, Story

When
July 15, 4:24 PM CST
Where
Story County, 0.51 mi E of Colo
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.020, -93.310

Report of nickel to quarter sized hail.

Thunderstorm Wind, Polk

When
July 15, 4:36 PM CST
Where
Polk County, 0.86 mi NW of Clive
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.640, -93.790

MPING report of thunderstorm wind damage. Time of occurrence estimated from radar.

Tornado, Polk

When
July 15, 4:37 PM CST to 4:47 PM CST
Where
Polk County, 1.4 mi NE of Clive to 2.45 mi SW of Des Moines
Rating
EF1
Path length
6.88 mi
Path width
300 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
41.644, -93.761

The tornado developed near the northwest I-35/80 urban loop and proceeded southeast through Urbandale, Windsor Heights, and into Des Moines, crossing I-235. Extensive tree damage occurred along the path along with damage to homes and power lines.

Lightning, Polk

When
July 15, 4:38 PM CST
Where
Polk County, 0.12 mi NE of Elkhart
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.781, -93.528

Emergency management confirmed report of lightning strike at a house/barn located near Elkhart, which caused a fire.

Flash Flood, Black Hawk

When
July 15, 4:40 PM CST to 11:00 PM CST
Where
Black Hawk County, 1.47 mi WSW of Waterloo Ranch Arpt to 1.48 mi WSW of Waterloo Ranch Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.495, -92.308

Flash flooding at the intersection of French Street and Idaho Street.

Thunderstorm Wind, Polk

When
July 15, 4:44 PM CST
Where
Polk County, 2.07 mi E of Windsor Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.600, -93.680

MPING report of thunderstorm wind damage, with time of occurrence estimated from radar. No specific details on type of damage.

Thunderstorm Wind, Marion

When
July 15, 5:15 PM CST
Where
Marion County, 0.69 mi S of Otley
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.460, -93.030

Large trees and limbs down, along with a small outbuilding destroyed. Time of occurrence estimated from radar.

Hail, Jasper

When
July 15, 5:18 PM CST
Where
Jasper County, 0.86 mi NW of Monroe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.530, -93.110

Report of 1 inch hail, along with estimated winds of 70 mph.

Thunderstorm Wind, Poweshiek

When
July 15, 5:19 PM CST
Where
Poweshiek County, 0.86 mi NE of Searsboro
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
41.590, -92.690

Mesonet personal weather station report of a 78 mph thunderstorm wind gust.

Thunderstorm Wind, Jasper

When
July 15, 5:19 PM CST
Where
Jasper County, 1.24 mi SW of Sully Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.560, -92.870

Mesonet personal weather station report of 70mph thunderstorm wind gust.

Thunderstorm Wind, Poweshiek

When
July 15, 5:20 PM CST
Where
Poweshiek County, 0.52 mi E of Montezuma
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.580, -92.520

Tree on house, with time of occurrence estimated from radar.

Thunderstorm Wind, Marion

When
July 15, 5:20 PM CST
Where
Marion County, 2.59 mi SW of Pella Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.370, -92.980

Car and trailer overturned on the Rock Rock Dam, with time of occurrence estimated from radar.

Thunderstorm Wind, Mahaska

When
July 15, 5:38 PM CST
Where
Mahaska County, 0.69 mi S of Oskaloosa
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
41.290, -92.650

MPING report of thunderstorm wind damage.

Thunderstorm Wind, Mahaska

When
July 15, 5:44 PM CST
Where
Mahaska County, 2.81 mi N of Rose Hill
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.360, -92.460

Personal weather station reported a measures wind gust of 61 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203100, 1203101, 1203102, 1203104, 1203105, 1203106, 1203107, 1203108, 1203109, 1203110, 1203111, 1203112, 1203113, 1203114, 1203115, 1203116, 1203117, 1190992, 1204782, 1204766, 1204767, 1204768, 1204770, 1204771, 1204772, 1204773, 1204774, 1204776, 1204777.